Hail, Deer Lodge
- When
- July 24, 4:27 PM MST to 4:32 PM MST
- Where
- Deer Lodge County, 0.48 mi E of Anaconda
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.130, -112.940
A rare cut off low pressure system brought severe thunderstorms to southwest Montana. The main threat with the strong thunderstorms was large hail, measured up to an inch by trained storm spotters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
A rare cut off low pressure system brought severe thunderstorms to southwest Montana. The main threat with the strong thunderstorms was large hail, measured up to an inch by trained storm spotters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 24, 2:11 PM MST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 311 PM MDT FRI JUL 24 2009 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS WESTERN MONTANA THIS AFTERNOON AND EVENING... .DISCUSSION... THE REMAINDER OF AFTERNOON AND THIS EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH A FEW SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS AND BRIEF HEAVY RAIN. ALTHOUGH WE DO NOT HAVE THE IMPRESSIVE SYNOPTIC FORCING EXPERIENCED LATE YESTERDAY...THERE IS MORE MOISTURE AVAILABLE AND PLENTY OF INSTABILITY STILL PRESENT. IN ADDITION...THERE IS BETTER VERTICAL WIND SHEAR AND DIVERGENCE ALOFT...WHICH BECOMES IMPORTANT FOR ORGANIZED CONVECTION AND LONGER LIVED STORMS. TONIGHT THROUGH SUNDAY... THE LOW PRESSURE SYSTEM WILL REMAIN NEARLY STATIONARY OVER EASTERN WASHINGTON THROUGH THE WEEKEND. THE MOIST UNSTABLE AIR MASS CAUGHT UP IN THE CIRCULATION AROUND THE LOW CENTER WILL CONTINUE TO CYCLE THROUGH NORTHERN IDAHO AND WESTERN MONTANA. THERE WILL BE SOME ENHANCEMENT TO CONVECTION DURING THE AFTERNOON AND EVENING HOURS...BUT THERE MAY STILL BE THUNDERSTORM ACTIVITY THAT LASTS THROUGH THE NIGHTTIME PERIODS. TEMPERATURES WILL REMAIN ABOVE NORMAL AS WE STAY UNDER THE INFLUENCE OF A WARM SOUTHERLY FLOW AHEAD THE LOW CENTER. MONDAY THROUGH FRIDAY...THE GENERAL TREND FOR NEXT WEEK IN WESTERN MONTANA HAS BEEN FOR SLIGHTLY COOLER TEMPERATURES AND GENERALLY DRY CONDITIONS. MODELS CONTINUE TO SHOW A STRENGTHENING LOW PRESSURE SYSTEM ACROSS THE EASTERN U.S. WITH A STRONG RIDGE HOVERING ALONG THE WEST COAST INTO BRITISH COLUMBIA. THIS WILL LEAVE WESTERN MONTANA IN A GENERAL COOLER NORTHERLY FLOW BY MIDWEEK. THE BIG QUESTION FOR NEXT WEEK AND WHERE CONFIDENCE IS LACKING IS HOW MUCH INFLUENCE WILL THE LOW PRESSURE SYSTEM HAVE ON THE REGION. IF IT DOES NOT MOVE AS FAR WEST AS FORECAST THEN THE REGION COULD BE IMPACTED MORE BY THE RIDGE TO OUR WEST WHICH WOULD BRING HOT AND DRY CONDITIONS. IF IT DOES THEN EXPECT SEASONAL TO SLIGHTLY BELOW NORMAL TEMPERATURES WITH PERHAPS SOME SHOWERS OVER THE DIVIDE BY MID WEEK. && .AVIATION...SCATTERED THUNDERSTORMS AND EVEN A FEW STRONG STORMS WILL BE THE PRIMARY CONCERN DURING THE NEXT 24 HOURS. KBTM AIRFIELD HAS ALREADY EXPERIENCED HAIL..HEAVY RAINFALL AND STRONG WIND GUSTS FROM NEARBY STORMS THIS AFTERNOON. MORE STORMS ARE EXPECTED TO DEVELOP AND INVOLVE ALL AIRFIELDS OF WESTERN MONTANA. LEMHI COUNTY...INCLUDING KSMN WILL ALSO SEE SOME STORMS THIS AFTERNOON AND EVENING. HAIL...STRONG GUSTY WINDS AND BRIEF HEAVY RAIN WILL ACCOMPANY STORMS THROUGH THIS EVENING. STORMS WILL LOSE THEIR INTENSITY OVERNIGHT AND INTO SATURDAY MORNING. HOWEVER...STORMS ARE EXPECTED TO REDEVELOP/INTENSITY AGAIN SATURDAY AFTERNOON. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...MSJ LONG TERM....RPN AVIATION...MSJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 904 AM MDT FRI JUL 24 2009 MTZ001>007-043-250500- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 904 AM MDT FRI JUL 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO FORM ONCE AGAIN THIS AFTERNOON AND EVENING. THE ATMOSPHERE IS QUITE MOIST AND UNSTABLE. AS SUCH...A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED THUNDERSTORMS POSSIBLY BECOMING SEVERE. THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS TO 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAIN. HOWEVER...ISOLATED STORMS THAT BECOME SEVERE MAY PRODUCE LARGE HAIL UP TO INCH AND GUSTY WINDS TO 55 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUE TO INFLUENCE THE REGION...THE POTENTIAL FOR STRONG THUNDERSTORMS EXISTS SATURDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FOR STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-006-009-010-250500- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 904 AM MDT FRI JUL 24 2009 /804 AM PDT FRI JUL 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO FORM ONCE AGAIN THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THIS STORMS SHOULD BE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUE TO INFLUENCE THE REGION...THE POTENTIAL FOR STRONG THUNDERSTORMS EXISTS SATURDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE FOR STRONG GUSTY WINDS...HAIL AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
134 PM MDT FRI JUL 24 2009
IDZ009-010-MTZ007-242100-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BUTTE/BLACKFOOT REGION-
134 PM MDT FRI JUL 24 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL...LEMHI...
DEER LODGE AND SILVER BOW COUNTIES UNTIL 215 PM MDT...
AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS FROM LEMHI COUNTY THROUGH SOUTHWEST
MONTANA...ESPECIALLY IN THE VICINITY OF BUTTE.
WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH LOCAL BRIEF HEAVY RAIN FREQUENT LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...ANACONDA...
DEER LODGE...DIVIDE...SILVER BOW...WALKERVILLE...GREGSON HOT
SPRINGS...WARM SPRINGS...WEST VALLEY...GALEN...FISHTRAP...MELROSE...
JANNEY...NEWCOMB...RAMSAY...NISSLER...CRACKERVILLE...OPPORTUNITY...
LOST CREEK AND RACETRACK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4444 11345 4447 11379 4473 11421 4485 11421
4457 11448 4464 11473 4471 11479 4666 11234
4641 11231 4622 11257 4584 11242 4573 11218
4561 11270 4577 11282 4587 11316 4546 11378
4488 11346 4476 11312 4422 11279 4422 11330
TIME...MOT...LOC 1930Z 230DEG 21KT 4527 11297The Missoula radar (KMSX), 129 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184117, 184118.